Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Brownsville, TX

October 11, 2018Willacy County, Texas

NWS Brownsville, TX issued this special weather statement at Oct 11, 2018, 6:13 AM CDT for Willacy County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 6:13 AM CDT (11:13 UTC)
Expired
Oct 11, 2018, 7:00 AM CDT
In force
47 min
Issued by
NWS Brownsville, TX

County Willacy County, TX

The radar

The Brownsville radar (KBRO), 54 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 11.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS84 KBRO 111113
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
613 AM CDT THU OCT 11 2018
 
TXZ254>256-111200-
Coastal Willacy TX-Inland Willacy TX-Inland Cameron TX-
613 AM CDT THU OCT 11 2018

...SPECIAL WEATHER STATEMENT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rio Hondo Elementary School, or near Rio Hondo, moving north at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rio Hondo, Arroyo City, San Perlita, Porfirio, Rio Hondo Elementary
School, Rio Hondo High School, Willamar, Santa Monica, San Perlita
High School and Rio Hondo City Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2621 9744 2622 9764 2652 9768 2651 9744
      2648 9745 2649 9744 2646 9744 2647 9745
      2645 9746 2644 9745 2646 9745 2645 9744
      2641 9744 2641 9745 2633 9744 2632 9745
      2629 9744
TIME...MOT...LOC 1112Z 180DEG 10KT 2629 9754 

$$

53-Schroeder

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Oct 11, 4:20 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 11, 4:20 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
420 AM CDT Thu Oct 11 2018

.SHORT TERM (Now through Friday): Deep atmospheric moisture will
continue to lurk along the Rio Grande and points south, keeping
varying degrees of rain chances in the forecast through daytime
Friday. Kept inherited PoP grids for Thursday mainly intact, with
NAM/GFS both forecasting strong upward motion between about now
and 15Z (give or take an hour). This appears to be the result of a
still more-or-less SW wind at mid-upper levels interacting with
the deep moisture mentioned above, as well as a residual surface
boundary across the area, per WPC analysis. Still not quite sure
this all adds up to the 70% PoP's for this morning advertised in
the some of the MOS guidance, so will limit coverage to high-end
scattered, more in line with recent HRRR runs.

Speaking of the HRRR, it, along with other guidance, also suggests
an afternoon round of convection, as an enhanced sea-breeze
interacts with the deep moisture across the mid/Lower Valley.  So,
despite some ridging aloft trying to build in this afternoon from
the Gulf, and the main moist "blob" moving offshore, will keep
scattered showers and storms in the forecast this afternoon. Knocked
afternoon max temps down a couple of degrees as well, according to
latest guidance and expected cloud cover/rainfall coverage.  Most
locales should stay in the 80s today, with a few spots perhaps
touching 90F.  (No more national highs for McAllen, for the time
being.)

For Thursday night, an H5 high will set up over the western Gulf,
which should keep things mainly quiet once any lingering showers out
west dissipate this evening.  The high's influence should allow
temps to bounce back a little on Friday, reaching the upper 80s
along the coast and far northern Ranchlands, with lower 90s in the
populated RGV.  MOS PoP guidance not terribly impressive for Friday,
but with indications that the mid-level high over the western Gulf
may again pull some of the deeper moisture over Mexico northward,
have inserted mentionable (20%) PoP's along the Rio Grande.

Regarding the ongoing minor coastal flooding/high rip current/high
surf episode, will opt to let the Coastal Flood Advisory expire as
scheduled at 7 AM.  Swells have come down to about 4 ft. at offshore
Buoy 42020.  Combined with a pretty robust low tide scheduled for
10:47 AM, this should keep water away from the dune line once we get
through the next couple of hours.  Will extend the Rip Currents
Statement and High Surf Advisory through 1 PM to cover any residual
effects out at the beaches, particularly at the SPI jetties, and let
day shift make the final call.

.LONG TERM (Friday Night through Wednesday): 500mb trough across
the midwest United States and a 500mb ridge across the western
Gulf of Mexico Friday will bring moisture eastward across the
state as the upper level trough associated with Sergio moves
across northwest Mexico ahead of the 500mb low offshore the
southern California coast. Will likely see isolated showers and
thunderstorms across south Texas Fri night through Sunday as the
remnant low associated with Sergio moves across west Texas Fri
night and across northwest Texas Saturday. The GFS and the ECMWF
prog the 500mb low west of southern CA merging with a 500mb trough
dropping into the northern Rockies Sunday. Low to mid level
moisture will increase across northeast Mexico into Texas ahead of
the upper level trough Sunday into Monday. At the surface...a
cold front is expected to move into north Texas Sunday and into
south Texas Monday reaching the Rio Grande valley Mon afternoon.
Temperatures should fall across the northern ranchlands Monday in
the wake of the front. Rain chances will increase along and ahead
of the front Sun night into Monday and continue through Mon night
as elevated convection develops across the CWA in the wake of the
front. The rest of the forecast period is dependent on a coastal
trough developing across the western Gulf of Mexico Tuesday into
Wednesday. The ECMWF develops an overrunning pattern across the
lower Texas coast as a result. The GFS differs from the ECMWF with
drier air filtering into the area late Tuesday into Wednesday
bringing an end to elevated showers and thunderstorms. Will go
with a blend of the models for POPS through the rest of the
forecast period. Also...the MOS temperature guidance for the GFS
and ECMWF is considerably cooler for highs Tuesday and Wednesday
than previous runs but will lean towards the model blend which is
slightly warmer than the deterministic models as the global models
have not been indicating strong cold air advection in the wake of
the front in previous model runs. &&

.MARINE (Now through Friday): Michael's influence on the seas in
the western Gulf has waned overnight, with Buoy 42020 reporting
about 4 feet of swell (though still with a dominant period of
11-12 sec) as of 2:40 AM CDT. Will probably need to keep Small
Craft Exercise Caution (SCEC) wording in forthcoming Coastal
Waters Forecast, though it may be dropped later this morning.
Otherwise, mainly moderate onshore flow will prevail over the next
36 hours, veering from easterly today to SE tomorrow. Combined
seas continue subsiding to around 3 ft. for tomorrow.

Friday night through Monday...Moderate southeast winds will
prevail across the coastal waters Fri night with surface high
pressure across the eastern United States and the low pressure
associated with Tropical Storm Sergio moves into west Texas. The
pressure gradient is expected to increase across the lower Texas
coast Saturday with low pressure across northwest Texas. Moderate
to strong southeast winds will provide SCEC to near SCA conditions
across the western Gulf of Mexico Saturday. The pressure gradient
should remain strong Sunday even as a cold front moves into
south-central Texas and stalls. Winds will diminish early Monday
before a stronger surge of high pressure brings the front through
the coastal waters late Monday. Moderate southeast winds Mon
morning will shift to the north and increase Mon night. Small
craft advisories will likely be needed for the coastal waters Mon
night.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  77  88  78 /  30  10  10  10
BROWNSVILLE          88  76  90  77 /  40  10  20  20
HARLINGEN            87  74  89  75 /  40  10  20  20
MCALLEN              89  75  92  76 /  50  20  20  10
RIO GRANDE CITY      88  73  92  75 /  40  20  20  10
SOUTH PADRE ISLAND   84  80  85  80 /  30  10  10  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 1 PM CDT this afternoon for TXZ256-
     257-351.

     High Surf Advisory until 1 PM CDT this afternoon for TXZ256-257-
     351.

     Coastal Flood Advisory until 7 AM CDT this morning for TXZ256-
     257-351.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

53/61
Hazardous weather outlook, Oct 11, 5:46 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
546 AM CDT Thu Oct 11 2018

TXZ248>257-351-353-112100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
546 AM CDT Thu Oct 11 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Coastal Flood Advisory is in effect until 7 AM this morning and
High Surf Advisory is in effect until 1 PM today for all coastal
areas of Deep South Texas.

There is a High Risk of rip currents at the beaches of South
Padre Island and Boca Chica State Park.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is expected to continue at the
local beaches on Friday and may return for Monday and Tuesday.

Monday night through Tuesday: Heavy rainfall will increase the
potential for urban and poor drainage flooding, especially across
the Rio Grande Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-112100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
546 AM CDT Thu Oct 11 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories may be needed on Saturday and Saturday
night and again on Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

53

In the hours before

Special weather statement, Oct 11, 6:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
613 AM CDT THU OCT 11 2018

TXZ254>256-111200-
Coastal Willacy TX-Inland Willacy TX-Inland Cameron TX-
613 AM CDT THU OCT 11 2018

...SPECIAL WEATHER STATEMENT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rio Hondo Elementary School, or near Rio Hondo, moving north at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rio Hondo, Arroyo City, San Perlita, Porfirio, Rio Hondo Elementary
School, Rio Hondo High School, Willamar, Santa Monica, San Perlita
High School and Rio Hondo City Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2621 9744 2622 9764 2652 9768 2651 9744
      2648 9745 2649 9744 2646 9744 2647 9745
      2645 9746 2644 9745 2646 9745 2645 9744
      2641 9744 2641 9745 2633 9744 2632 9745
      2629 9744
TIME...MOT...LOC 1112Z 180DEG 10KT 2629 9754

53-Schroeder

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:53 AM CDTAreal Flood AdvisoryBROCameron, Willacy82 min
Oct 11, 6:21 AM CDTSpecial Marine WarningBRO39 min
Oct 11, 6:51 AM CDTSpecial Weather StatementBROWillacy39 min
Oct 11, 11:39 AM CDTAreal Flood AdvisoryBROCameron3 hr
Oct 11, 1:35 PM CDTCoastal Flood StatementBROKenedy8 hr

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.